source: Endocrine Society
authors: Elena Izkhakov, Mariana Yaron, Karen Michele Tordjman, Yona Greenman, Naftali Stern summary/abstract:
Weight gain is a common complaint in patients treated for Graves’ disease.We compared rates of weight gain, hypertension, glucose intolerance, and disturbance in lipid profile, following radioactive iodine (RAI) and antithyroid drug treatment in Graves’ patients.
This is a cross-sectional study of patients with Graves’ disease treated at one institute between the years 2003-2010.Patients underwent physical examinations, which included height, weight and blood pressure (BMI calculated); 24 hour ambulatory blood pressure monitoring and blood measurements of fasting glucose, thyroid function and lipid profile. Additionally, we compared current to self reported past data regarding weight and BMI.
Of 113 patients, 68 (53 women) received RAI therapy and 45 (36 women) were treated with thioamides. Mean ages were 53 (95% CI: 50-56) and 48 (95% CI: 44-52) years, respectively, and median duration of disease: 5 (IQR: 4-6) and 6 (IQR: 3-8) years. After adjustment for sex, age and disease duration, body weight increased by a mean of 9.9% for RAI treated patients and 4.6% for medically treated subjects (P<0.025). Newly diagnosed dyslipidemia (detected after the diagnosis/treatment of Graves’ disease) was more common in RAI-treated than in medically treated patients (37.7% vs 17.1%; P<0.028). Further, RAI treated patients had a higher number of components of the metabolic syndrome compared to the drug treated patients (2.0 vs 1.4; p<0.018)
The results of this study are consistent with some previously reported data concerning the outcome of the main two modalities of the treatment of hyperthyroidism. The key findings in our study are that compared to medically treated patients with Graves’ disease, RAI-treated subjects with the same disease experienced a significantly larger increase of the body weight and had a higher rate of new-onset dyslipidemia with significantly higher number of components of the metabolic syndrome.
Tel Aviv University, Israel